Alert archive / Virginia / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 46, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at May 4, 1998, 1:39 PM EDT for Wythe County, Virginia. It was in force for 51 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 4, 1998, 1:39 PM EDT (17:39 UTC)
- Expired
- May 4, 1998, 2:30 PM EDT
- In force
- 51 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County Wythe County, VA
The radar
The Roanoke radar (KFCX), 72 km from the middle of the area, began a volume at 17:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 4, 2:00 PM EDT | Hail 0.75 | Rural Retreat, VA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 5.7 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 103 J/kg
- Mixed-layer CIN
- -25 J/kg
- Mixed-layer LCL
- 669 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 175 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
502 WUUS01 KRNK 041744 SVRRNK VAC197-041830- BULLETIN--IMMEDIATE BROADCAST REQUESTED...CORRECTED INITIAL SEVERE THUNDERSTORM WARNING LOCATION NATIONAL WEATHER SERVICE BLACKSBURG VA 139 PM EDT MON MAY 4 1998 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WYTHE COUNTY IN SOUTHWESTERN VIRGINIA. * UNTIL 230 PM EDT. * AT 139 PM EDT... BLACKSBURG DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3 NORTHWEST OF SPEEDWELL MOVING EAST NORTHEAST AT 15 MPH. * THIS STORM IS EXPECTED TO REMAIN RURAL... << CALL TO ACTION >> DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS .END/MTE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 9:30 AM EDT, 4 hours 9 minutes earlier.
Area forecast discussion, May 4, 9:30 AM EDT, 4 hours 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 930 AM EDT MON MAY 4 1998 *** RNK WL DO A SPECIAL 18Z SOUNDING THIS AFTN *** THANKS TO RDU FOR CUTTING THE RED TAPE W/ THIS EFFORT. WELL...OBVIOUS CONCERN IS THE RISK OF SVR WX THIS AFTN... TDY IS PROBABLY EVEN BTR THAN YESTERDAY...WHEN WE MANAGED TO GET A CPL REPORTS OF SVR SIZE HAIL OUT OF STORMS THAT WOULD NOT BE NEARLY SO EXCITING LATER IN THE SEASON. OUR VIL OF THE DAY YESTERDAY WAS JUST OVR 25 S/WV SEEN CLRLY ON H20 VPR IMAGE SHD TIME WELL W/ HEIGHT OF INSTBY...AND ALRDY HAVE THE GREAT LAPSE RATES IN PLACE THRU THE ATM. INITIAL CONVECTIVE DVLPMNT MAY BE SLOWED JUST A BIT BY THE LOW CLDS AND FOG CRNTLY OVR MOST OF THE AREA. XPCT ALL THE BUT FOGGIEST (READ LWB) AREAS TO BREAK SOON...IN FACT DAN JUST BROKE FM OVC008 TO OVC060. FIRST VSBL SAT PICS SHOW BREAKS IN THE CLDS ACRS FAR SW...AND IT LUKS LIKE THE NW NC MNTNS ARE GETTING SOME SUN AS WELL. LUKS LIKE FOG IS THICKEST IN THE VLYS. NOT UNUSUAL TO SEE OUR INITIAL STORMS DVLP ALG THE RIDGES...THIS LIKELY TO BE ENHANCED BY THE DIFFERENTIAL HTG TDY. ALSO A CONCERN IS POTL FOR FLASH FLOODING...NOT SURE A WATCH IS NECESSARY AS DON/T THINK HVY RAFL COVERAGE WL BE WIDESPREAD... BUT KNOW THAT THIS IS SOMETHING WE WILL BE THINKING ABT ON A VERY LOCALIZED SCALE W/ THE HEAVIEST RAINERS. ATTM... SEE NO REASON TO CHG THE FCSTS. DESROSIERS
In the hours before
Special weather statement, May 4, 11:55 AM EDT, 1 hour 44 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058- 059-WVZ042>045-051200- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 1155 AM EDT MON MAY 4 1998 ...SLIGHT RISK OF SEVERE WEATHER FOR SOUTHWEST VIRGINIA...SOUTHEAST WEST VIRGINIA...AND NORTHWEST NORTH CAROLINA TODAY... SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPING DURING THE LATE MORNING HOURS WILL BECOME MORE WIDESPREAD THIS AFTERNOON. THERE IS A SLIGHT RISK THAT SOME OF THESE THUNDERSTORMS WILL BECOME SEVERE OVER SOUTHWEST VIRGINIA...SOUTHEAST WEST VIRGINIA...AND NORTHWEST NORTH CAROLINA. IT IS EXPECTED THAT STORMS WILL CONTINUE TO DEVELOP ALONG THE MOUNTAINS DURING THE EARLY AFTERNOON THEN MOVE INTO THE FOOTHILLS AND PIEDMONT LATER THIS AFTERNOON. HOWEVER... ISOLATED THUNDERSTORMS ARE POSSIBLE IN THE PIEDMONT BEFORE THE MAIN AREA OF STORMS ARRIVES. THE THUNDERSTORM ACTIVITY IS EXPECTED TO CONTINUE INTO THE EVENING. A COLD UPPER LEVEL LOW PRESSURE SYSTEM ASSOCIATED WITH A WEAK SURFACE FRONT WILL DRIFT ACROSS THE REGION DURING THE AFTERNOON. THE COLD TEMPERATURES ALOFT IN COMBINATION WITH RISING SURFACE TEMPERATURES WILL CREATE AN INCREASINGLY UNSTABLE ATMOSPHERE. THESE CONDITIONS ARE PARTICULARLY FAVORABLE FOR THE FORMATION OF LARGE HAIL...BUT DAMAGING WINDS ARE ALSO POSSIBLE. SEVERE THUNDERSTORMS PRODUCE HAIL THREE QUARTERS /0.75/ OF AN INCH OR GREATER IN DIAMETER AND WIND GUSTS OVER 60 MPH. STAY TUNED TO NOAA WEATHER RADIO... RADIO OR TELEVISION FOR MORE INFORMATION ON THIS SEVERE WEATHER SITUATION. DESROSIERS/BS
Special weather statement, May 4, 11:55 AM EDT, 1 hour 44 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058- 059-WVZ042>045-051200- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 1155 AM EDT MON MAY 4 1998 ...SLIGHT RISK OF SEVERE WEATHER FOR SOUTHWEST VIRGINIA...SOUTHEAST WEST VIRGINIA...AND NORTHWEST NORTH CAROLINA TODAY... SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPING DURING THE LATE MORNING HOURS WILL BECOME MORE WIDESPREAD THIS AFTERNOON. THERE IS A SLIGHT RISK THAT SOME OF THESE THUNDERSTORMS WILL BECOME SEVERE OVER SOUTHWEST VIRGINIA...SOUTHEAST WEST VIRGINIA...AND NORTHWEST NORTH CAROLINA. IT IS EXPECTED THAT STORMS WILL CONTINUE TO DEVELOP ALONG THE MOUNTAINS DURING THE EARLY AFTERNOON THEN MOVE INTO THE FOOTHILLS AND PIEDMONT LATER THIS AFTERNOON. HOWEVER... ISOLATED THUNDERSTORMS ARE POSSIBLE IN THE PIEDMONT BEFORE THE MAIN AREA OF STORMS ARRIVES. THE THUNDERSTORM ACTIVITY IS EXPECTED TO CONTINUE INTO THE EVENING. A COLD UPPER LEVEL LOW PRESSURE SYSTEM ASSOCIATED WITH A WEAK SURFACE FRONT WILL DRIFT ACROSS THE REGION DURING THE AFTERNOON. THE COLD TEMPERATURES ALOFT IN COMBINATION WITH RISING SURFACE TEMPERATURES WILL CREATE AN INCREASINGLY UNSTABLE ATMOSPHERE. THESE CONDITIONS ARE PARTICULARLY FAVORABLE FOR THE FORMATION OF LARGE HAIL...BUT DAMAGING WINDS ARE ALSO POSSIBLE. SEVERE THUNDERSTORMS PRODUCE HAIL THREE QUARTERS /0.75/ OF AN INCH OR GREATER IN DIAMETER AND WIND GUSTS OVER 60 MPH. STAY TUNED TO NOAA WEATHER RADIO... RADIO OR TELEVISION FOR MORE INFORMATION ON THIS SEVERE WEATHER SITUATION. DESROSIERS/BS
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 3, 8:04 PM EDT | Severe Thunderstorm Warning | RNK | Wythe | 46 min |
| May 4, 1:58 PM EDT | Severe Thunderstorm Warning | RNK | Henry | 32 min |
| May 4, 2:37 PM EDT | Severe Thunderstorm Warning | RNK | Charlotte | 33 min |
| May 4, 2:57 PM EDT | Severe Thunderstorm Warning | RNK | Appomattox | 18 min |
| May 4, 3:23 PM EDT | Severe Thunderstorm Warning | RNK | Buckingham | 32 min |
| May 4, 3:46 PM EDT | Severe Thunderstorm Warning | RNK | Montgomery, City of Radford | 49 min |
| May 4, 4:31 PM EDT | Severe Thunderstorm Warning | RNK | Montgomery | 34 min |
| May 4, 4:50 PM EDT | Severe Thunderstorm Warning | RNK | Roanoke, City of Roanoke | 50 min |
| May 4, 4:50 PM EDT | Severe Thunderstorm Warning | RNK | City of Salem | 50 min |
| May 4, 5:42 PM EDT | Severe Thunderstorm Warning | RNK | Henry, City of Martinsville | 33 min |
| May 4, 6:09 PM EDT | Severe Thunderstorm Warning | RNK | Roanoke, City of Roanoke | 51 min |
| May 4, 7:03 PM EDT | Severe Thunderstorm Warning | RNK | Bedford | 42 min |
| May 4, 7:06 PM EDT | Severe Thunderstorm Warning | RNK | Botetourt | 34 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.